Colorado, 2018

Damaging Winds in Colorado, July 28, 2018

July 28, 2018 · NWS GJT · 2 events in 1 county or zone

High-based thunderstorms associated with a weak disturbance produced strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

High-based thunderstorms associated with a weak disturbance produced strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 2:54 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 28, 2:54 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
354 PM MDT Sat Jul 28 2018

.SHORT TERM...(Tonight through Sunday night)
Issued at 354 PM MDT Sat Jul 28 2018

This morning's short wave...which brought a little more exciting
weather than anticipated...is leaving some of the east-central
CWA under subsidence and quiet conditions. However a moderately
sheared atmosphere has been able to recover upstream of this
and a second round of storms are likely to bring some gusty
winds...small hail and heavy rainfall through the evening hours.
Derived sat imagery is showing much drier air upstream and this
will be source region for us as the pattern becomes more northerly
over the Rockies by amplifying heights to the West. The upper jet
will remain over the central Rockies due to the stronger thermal
gradient aloft between the hot ridge to the West and cooler trough
to the East. This jet is often under estimated for nocturnal
convection due to the strong EML on the warm side of the jet and
small waves passing through the flow. There is a hint of this
happening again Sunday morning near the central CO/UT border. Not
brave enough to mention this yet due to coverage being minimal
and will bank on another batch of accas and virga. Plan on
thunderstorms. Otherwise heating and residual moisture along with
steep lapse rates likely to pop some isolated afternoon storms
even though drier are will begin to invade from the NW. Expect
more wind than rain as we dry out the PBL...and those with swamp
coolers will be a bit happier as our dew points begin a downward
trend through the first of the week. Afternoon temps push back
above normal and with drier air cooler temps expected Sunday night
under mainly clear skies.

.LONG TERM...(Monday through Saturday)
Issued at 354 PM MDT Sat Jul 28 2018

So we are basically in a trough-ridge-trough-ridge pattern from
the E.Pac to the Atlantic seaboard. With the ridge dominating the
western CONUS the monsoon has not had a direct attack into our
region but rather recirculated around the high. With this pattern
continuing through at least Tuesday...drier and warmer than
normal conditions will persist. A small uptick in storms is
possible by midweek as the E.Pac trough plows into the top of the
ridge and we get a shot of recycled moisture and some cooler
temperatures aloft. As this trough heads into the MidWest the
ridge once again shift to the SW and drier air filters back in for
the weekend. This trough however looks to dig farther east along
the Mid Atlantic States. The RMOP shows some promise of a stronger
Western trough as well so that the pattern becomes trough-ridge-
trough across the CONUS by early next week. This could signal a
more direct tap to the monsoon moisture region. Now this is way
out there but we could use all the hope we can get at this point.
Stay tuned. Oh and hot temperatures stay in place for much of
this forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM MDT Sat Jul 28 2018

Isolated to scattered storms today will threaten ILS breakpoints
at TAF sites throughout the afternoon and early evening hours.
Anticipating that a second line of storms will develop across
eastern Utah later this afternoon and trek eastward late this
afternoon. VFR will prevail at TAF sites in between storms. Gusty
winds to 45 kts will be possible today with stronger
thunderstorms, especially locations from KCNY-KMTJ-KGUC and
northward. Less convection is expected on Sunday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...JAM
Hazardous weather outlook, Jul 28, 4:51 AM MST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
551 AM MDT Sat Jul 28 2018

COZ001>014-017>023-UTZ022>025-027>029-291200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
551 AM MDT Sat Jul 28 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

More convection is expected today as daytime heating, moisture,
and the jet stream aloft all aid in convective development. Gusty
winds from any convection may reach 40 to 50 mph this afternoon
and evening. Most storms and showers will die down shortly after
sunset though a few may linger past then.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry conditions will move in Sunday through Wednesday causing a
noticeable decrease in convection across the area. Even so, some
showers and storms will likely fire over higher terrain. Coverage
will be much less than we've seen lately. Moisture starts
increasing Wednesday onwards which will cause convection to
increase as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 28, 9:26 AM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1026 AM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     DENSE FOG        1 N SILVERTON           37.82N 107.66W
07/28/2018                   SAN JUAN           CO   CO-OP OBSERVER

            VISIBILITY WAS ABOUT A TENTH OF A MILE FROM
            SHORTLY AFTER MIDNIGHT UNTIL 9 AM MDT THIS
            MORNING.

&&

JRP
Local storm report, Jul 28, 10:24 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1124 AM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       4 S VALLECITO           37.33N 107.60W
07/25/2018  E0.47 INCH       LA PLATA           CO   TRAINED SPOTTER

            RAINFALL OCCURRED BETWEEN 2:26 PM AND 2:41
            PM MDT.

&&

JRP
Local storm report, Jul 28, 11:00 AM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             CARBONDALE              39.40N 107.21W
07/28/2018  M0.25 INCH       GARFIELD           CO   PUBLIC

            TWITTER REPORT FROM BRYAN HANNEGAN FROM
            DOWNTOWN CARBONDALE.

&&

JPF
Special weather statement, Jul 28, 11:44 AM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1244 PM MDT SAT JUL 28 2018

COZ010-012-281915-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
1244 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PITKIN COUNTY UNTIL
115 PM MDT...

At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aspen, or 41 miles southeast of Glenwood Springs, moving southeast at
35 mph.

Wind gusts near 50 mph and significant pea sized hail accumulation
will be possible with this storm.

Locations impacted include...
Aspen and Independence Pass.

This includes Colorado 82 between mile markers 40 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3916 10655 3915 10656 3911 10656 3910 10659
      3906 10658 3904 10660 3903 10660 3900 10662
      3917 10686 3927 10678 3918 10651 3916 10651
TIME...MOT...LOC 1843Z 293DEG 32KT 3916 10673

15
Local storm report, Jul 28, 12:44 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HEAVY RAIN       1 NE EL JEBEL           39.41N 107.08W
07/28/2018  M0.24 INCH       EAGLE              CO   MESONET

            IRAWS STATION MEASURED 0.24 OF AN INCH OF
            RAIN AND SMALL HAIL BETWEEN 12:03 AND 12:18
            PM MDT. FLOWING WATER UP TO 6 INCHES DEEP
            RAN ACROSS A USFS ROAD AS OF 12:54 PM MDT.

&&

JRP
Local storm report, Jul 28, 12:46 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             MEEKER                  40.05N 107.89W
07/28/2018  M0.25 INCH       RIO BLANCO         CO   NWS EMPLOYEE

&&

JPF

The radar

The Grand Junction radar (KGJX), 27 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
July 28, 3:07 PM MST to 3:12 PM MST
Where
Mesa County, (Gjt)walker Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -108.520

A high-based thunderstorm produced strong outflow winds at the Grand Junction Regional Airport.

Thunderstorm Wind, Mesa

When
July 28, 5:25 PM MST to 5:30 PM MST
Where
Mesa County, 9.37 mi ESE of Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.950, -108.260

A trained spotter reported an estimated wind gust of 60 mph as a result of strong outflow from a high-based thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760513, 766195.